Quetiapine in Overdosage: A Clinical and Pharmacokinetic Analysis of 14 Cases

N.G.M. Hunfeld, E.M. Westerman, D.J. Boswijk, J.A.M. de Haas, Michel Johannes Antonius Maria van Putten, D.J. Touw

Research output: Contribution to journalArticleAcademic

41 Citations (Scopus)

Abstract

Data on quetiapine overdosage are only sparsely available in the literature. This study provides additional data on the pharmacokinetics and clinical effects of intoxication with this atypical antipsychotic drug. The authors performed a retrospective analysis of all quetiapine intoxications reported to and screened by the toxicological laboratory of the Central Hospital Pharmacy The Hague between January 1999 and December 2003. Cases with known suggested amount of intake and medical outcome were included. From the patient's medical record and from the toxicological laboratory findings, patient demographic characteristics (gender, age), details of quetiapine intoxication (estimated time of ingestion, estimated amount of ingestion, and coingested drugs) and clinical parameters were obtained. Severity of intoxication was graded by the Poisoning Severity Score (PSS). Individual pharmacokinetic parameter values were calculated using a one-compartment open model and a Bayesian fitting procedure. Out of a total of 21 intoxications with quetiapine, 14 fulfilled the inclusion criteria. The ingested dose ranged from 1200 to 18,000 mg. The blood concentration ranged from 1.1 to 8.8 mg/L with a lag time of 1 to 26.2 hours between time of ingestion and blood sampling at the emergency ward. The most frequent findings were somnolence and tachycardia. The PSS was minor in 6 patients (43%), moderate in 5 patients (36%), and severe in 3 patients (21%). Severity of intoxication was not associated with a higher amount of quetiapine intake. The authors found no correlation between the serum concentration of quetiapine and the amount ingested. Elimination t1/2 was not prolonged. It can be concluded that quetiapine intoxications appear to proceed mildly. Tachycardia and somnolence were the main clinical symptoms in our case series. No fatalities occurred. The severity of clinical symptoms was not associated with either a high serum concentration or the suggested amount ingested of quetiapine
Original languageUndefined
Pages (from-to)185-189
JournalTherapeutic drug monitoring
Volume28
Issue number2
DOIs
Publication statusPublished - 2006

Keywords

  • IR-78043
  • quetiapine
  • PSS
  • Pharmacokinetics
  • intoxication

Cite this